Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 17, 2004, 2:25 PM EDT for Williams County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 2:25 PM EDT (18:25 UTC)
- Expired
- May 17, 2004, 3:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Williams County, OH
The radar
The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 171825
SVRIWX
OHC171-171900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMS COUNTY IN OHIO
* UNTIL 300 PM EDT
* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF MONTPELIER...MOVING EAST AT 25
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
MONTPELIER
PIONEER
WEST UNITY
ALVORDTON
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4158 8444 4155 8450 4151 8473 4160 8478
4167 8478 4169 8473 4170 8438 4158 8438
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:55 PM EDT, 30 minutes earlier.
Area forecast discussion, May 17, 1:55 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1255 PM EST MON MAY 17 2004 .AVIATION... COMBINATION OF MID LEVEL DISTURBANCE INTERACTING WITH LOW LOW MOISTURE AND INSTABILITY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MID AFTERNOON...MAINLY EAST OF A SOUTH BEND TO MARION LINE. THUS...HAVE INCLUDED STORMS IN A TEMPO GROUP AT FWA UNTIL 21Z. PROFILER AND 88D WINDS SUPPORT GUSTS TO 40KT WITH THE STORMS...BUT GIVEN UNCERTAINTY...HAVE NOT INCLUDED HIGHER GUSTS IN FWA TAF WITH THUNDERSTORMS. SECOND SHORTWAVE WILL PROVIDE A CHANCE FOR THUNDERSTORMS AT SBN...STARTING AROUND 22Z...SO HAVE INCLUDED VICINITY WORDING. EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT AT SBN BY DAYBREAK AND FWA A FEW HOURS LATER AS A COLD FRONT DROPS ACROSS REGION. ASIDE FROM MVFR CEILINGS AND VISIBILITIES WITH THUNDER...POSSIBLY IFR...EXPECT MVFR VISIBILITIES WITH FOG TO DEVELOP LATE TONIGHT AND CONTINUE INTO MID MORNING. && .PREV DISCUSSION... A COLD FRONT WILL BE APPROACHING FROM THE NORTHWEST TODAY. ETA AND MESOETA ARE FASTER WITH THE FRONT THAN THE GFS AND NGM ARE. BY 0Z...ETA/MESOETA HAVE THE FRONT IN NORTHERN ILLINOIS WHEREAS GFS/NGM HAVE IT THROUGH WISCONSIN AND EASTERN IOWA. WITH THE PROXIMITY OF THE FRONT THIS EVENING, OUR NORTHWESTERN COUNTIES WILL HAVE A CHANCE FOR RAIN. THEN BY 12Z TUESDAY THE MODELS COME INTO FAIRLY GOOD AGREEMENT...HAVING THE FRONT RIGHT THROUGH THE VERY NORTHWESTERN PART OF INDIANA. MOS HAS LIKELY POPS GOING FOR THE NORTHWESTERN PART OF THE CWA AFTER MIDNIGHT AND IT WAS IN THE FORECAST SO KEPT IT GOING. AS FOR CLOUD COVER...THIS WILL ALSO INCREASE AS THAT FRONT GETS CLOSER AND CLOSER WITH THE NORTHWESTERN PART BECOMING MOSTLY CLOUDY BY LATE TONIGHT. TEMPS LOOKED STILL LOOKED GOOD FOR TODAY AND TONIGHT...WITH THE SOUTHERLY WINDS HELPING TEMPERATURES TO CLIMB TO AROUND 80 TODAY. LONG TERM TUESDAY THROUGH SUNDAY LITTLE CHANGE FROM PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL BE WAVERING NORTH AND SOUTH ACROSS THE CWA THROUGH THE WEEKEND WITH HARD TO TIME IMPULSES MOVING ALONG IT. STILL APPEARS FRONT MAY PUSH FAR ENOUGH SOUTH TUE NITE INTO WED FOR A DRY FORECAST FAR NORTH AND CONTINUED TO KEEP POPS OUT OF MI COUNTIES FOR THIS TIME FRAME. MADE A FEW SMALL ADJUSTMENTS TO TEMPS TO SMOOTH OUT WITH SURROUNDING OFFICES. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && BARJENBRUCH/BML/RES
Hazardous weather outlook, May 17, 6:16 AM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 516 AM EST MON MAY 17 2004 CORRECTED TYPO INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 516 AM EST MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TONIGHT ESPECIALLY NORTH AND WEST OF A LINE FROM DEFIANCE TO FORT WAYNE AND LOGANSPORT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AS A COLD FRONT GRADUALLY PUSHES INTO THE REGION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY ESPECIALLY ALONG AND SOUTH OF THE MICHIGAN BORDER. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS. ON WEDNESDAY THE FRONT WILL BE STALLED ACROSS THE REGION AND AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ALONG THE FRONT WEDNESDAY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER WEDNESDAY ESPECIALLY WEST OF A LINE FROM LOGANSPORT TO WARSAW TO BRYAN OHIO. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY AS A FRONTAL BOUNDARY WAVERS BACK AND FORTH ACROSS THE REGION. WHILE SEVERE WEATHER IS POSSIBLE TIMING AND SPECIFIC THREATS ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND TUESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.